Wisconsin, 2019Winter Storm in Wisconsin, December 1, 2019
December 1, 2019 · NWS ARX · 1 event in 1 county or zone
A slow moving storm system brought a prolonged period of mixed wintry precipitation to north-central Wisconsin. Most of the precipitation fell as snow, but there were some periods of sleet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving storm system brought a prolonged period of mixed wintry precipitation to north-central Wisconsin. Most of the precipitation fell as snow, but there were some periods of sleet. The snow began during the late afternoon of November 30th and continued into December 1st. The highest reported total was 8 inches in Medford (Taylor County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 30, 10:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Nov 30, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1056 PM CST Sat Nov 30 2019
.SHORT TERM...(This Evening through Sunday Night)
Issued at 231 PM CST Sat Nov 30 2019
Quite the weather system across the region at the moment, with an
impressive closed/stacked low and mid level circulation meandering
slowly east through Nebraska. That feature is expected to continue
an eastward jaunt the next 24 hours, eventually ending up over the
lower Great Lakes by midday Sunday, continuing to impact our region
with a myriad of weather conditions. First up, quite the PV
advection streamer ahead of the upper low continues to blossom an
axis of more widespread precipitation, in the wake of an earlier
return to mainly drizzle. Some thunder is occurring as that band
sweeps northeastward across the area with MUCAPE values spiking
to a rather impressive 200-500 J/kg (highest east of the
Mississippi River), with precipitation type a little tricky owing
to an initial loss of ice/warm nose aloft south of I-94 but
additional lift from any convective processes likely enough to
briefly overcome that warming and give more of a rain/snow/sleet
setup. Farther north is where the most concern lies (mainly
Clark/Taylor counties in our area) where strong lift and dynamic
cooling north of the upper low looks to result in mainly snow,
with a few hour period of heavy snow very much possible in that
convective band. Going forecast snow amounts already has this idea
messaged well, with not too many changes foreseen, save for
raising amounts across Clark County per near-term guidance trends,
where will upgrade the advisory to a warning.
Otherwise, looking like we will again lose the deeper moisture into
this evening as pronounced dry slotting arrives, even up to and
north of the I-94 corridor, suggesting a return to light
precip/drizzle is most likely at times for a few hours. Things
change again quickly after 02Z (per current trends) with a
tightening of the low/mid level temperature gradient north of the
low, with a subsequent uptick in 900-600mb frontogenetical
forcing, particularly near and north of I-90. That should help
force redevelopment of additional precipitation (tricky type
initially closer to I-90 given residual warm nose/loss of ice),
with deformation forcing kicking into gear late tonight into
Sunday driving a final axis of precipitation back south through
the area before ending Sunday evening.
As alluded to above, overall precipitation type(s) are somewhat of a
disaster to forecast through tonight given loss of ice at times and
periods of a more enhanced warm nose, particularly through this
evening. However, one bonus is that surface temperatures across much
of the area south of I-94 have warmed above freezing, helping
mitigate any freezing rain risk. Additionally, areas north of
Interstate 94 do look to remain primarily snow with plentiful ice
nuclei and any warm nose 1C or less, with 4 to 8+ inches of
additional accumulation expected, pending exactly where the axis
of heaviest precipitation "pivots" tonight. Farther south, we
should eventually erode the warm nose late tonight into Sunday,
with precipitation becoming all snow before ending. Envision a
swath of 1 to 3 inches generally near/north of I-90 and south of
I-94 during the late night and into Sunday, perhaps locally higher
should any bands line up over the same areas for longer, with
less than an inch farther south as forcing wanes quickly into the
afternoon.
As for headlines, will tack on Clark County, WI to the warning,
while also re-issuing an advisory for Monroe, Juneau, and Adams
Counties where the heavier snow band may pivot later tonight. May
eventually need to add additional counties farther west along I-90
with the potential for sloppy end of weekend/holiday travel into
tomorrow, but will allow later shifts to assess that need.
.LONG TERM...(Monday through Saturday)
Issued at 231 PM CST Sat Nov 30 2019
Quiet weather expected for the work week with seasonable
temperatures for early December. The region is mainly under Pacific-
influenced zonal to slightly northwest flow aloft with periodic
ridges and troughs crossing the region over the course of the week.
Low chances for snow return near the end of the period for northern
Wisconsin, but confidence in any details out that far remains low.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1051 PM CST Sat Nov 30 2019
IFR/MVFR ceilings will persist through the TAF period.
Precipitation will reduce visibilities to MVFR through much of
Sunday. The precipitation at KRST will be primarily light snow.
Meanwhile, the precipitation at KLSE will be mainly rain overnight
and then transition to snow just before sunrise. Snow totals at
both airports will likely range from 1 to 3 inches. There may be
even a light glaze of ice overnight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST Sunday for WIZ042>044.
Winter Weather Advisory until 6 PM CST Sunday for WIZ032>034.
Winter Weather Advisory until noon CST Sunday for WIZ041-053.
Winter Storm Warning until noon CST Sunday for WIZ017-029.
MN...Winter Weather Advisory until 6 PM CST Sunday for MNZ079.
Winter Weather Advisory until noon CST Sunday for MNZ086>088-
094>096.
IA...None.
&&
SHORT TERM...Lawrence
LONG TERM...Peters
AVIATION...BoyneHazardous weather outlook, Nov 30, 12:34 PM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1234 PM CST Sat Nov 30 2019
WIZ017-011200-
Taylor-
1234 PM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for a portion of north central
Wisconsin.
.DAY ONE...This Afternoon and Tonight
Winter Storm Warning until Noon Sunday.
Mixed precipitation will become all snow and heavy at times this
afternoon into tonight. Snow accumulations of 4 to 8 inches and a
light glaze of ice can be expected through tonight. Winds gusting
as high as 40 mph may also produce some drifting and pockets of
blowing snow. Plan on impacts to travel.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another inch or two of accumulating snow can be expected Sunday
morning, then diminishing by afternoon. Impacts to travel can be
expected.
.SPOTTER INFORMATION STATEMENT...
Snow and any icing reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-WIZ029-032>034-011200-
Wabasha-Clark-Buffalo-Trempealeau-Jackson-
1234 PM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for a portion of southeast
Minnesota and west central into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Winter Weather Advisory Until Noon Sunday
A wintry mix will transition to all snow this afternoon into
tonight. A few rumbles of thunder are also possible. Snow
accumulations of 2 to locally 6 inches can be expected which will
impact travel.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another inch of snow is expected Sunday morning before tapering
off. Expect some impacts to travel.
.SPOTTER INFORMATION STATEMENT...
Snow and ice reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-011200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
1234 PM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Periods of rain, possibly mixed with sleet at times will be seen
this afternoon, becoming all light snow late tonight. A few
rumbles of thunder are also possible. Light accumulations of snow
and sleet are possible which could produce slick spots on
roadways.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow is expected Sunday morning, then tapering off by
afternoon. Light snow accumulations could continue to produce
slick spots on roadways.
.SPOTTER INFORMATION STATEMENT...
Snow and ice reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DAS
In the hours before
Local storm report, Nov 30, 9:57 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM SNOW INDEPENDENCE 44.36N 91.42W
11/30/2019 E0.5 INCH TREMPEALEAU WI PUBLIC
0941 PM SNOW OSSEO 44.58N 91.22W
11/30/2019 E0.5 INCH TREMPEALEAU WI PUBLIC
&&Winter Storm, Taylor
- When
- December 1, 12:00 AM CST to 7:10 AM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 6 to 8 inches of snow fell across Taylor County. The snow began during the late afternoon of November 30th with most of the snow falling on December 1st. The highest reported total was 8 inches in Medford.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, December 1 to 2, 20191 death · $50,000 · 3 events
- Ice Storm in Maryland, December 1, 201910 injured · 1 event
- Winter Storm and Lakeshore Flood in Wisconsin, December 1, 2019$85,000 · 25 events
- Ice Storm in Michigan, December 1, 2019$110,000 · 3 events
- Debris Flows and Flooding in California, December 1 to 5, 201954 kt wind · 52 events
- Winter Storm in Michigan, December 1, 2019$100,000 · 2 events
- Blizzard and Winter Storm in Nebraska, December 1, 2019$50,000 · 10 events
- Heavy Snow and Winter Weather in New York, December 1 to 3, 201927 events
- Winter Storm and Winter Weather in Vermont, December 1 to 2, 2019$30,000 · 3 events
- Winter Storm in South Dakota, December 1, 201924 events
- Winter Storm and Winter Weather in South Dakota, December 1, 201922 events
- Debris Flow and Heavy Snow in California, December 1 to 3, 201920 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865591.